A man in his 80s with a history of paroxysmal atrial fibrillation (AF) and transient ischemic attack (TIA) presented to a primary care clinic following a mechanical fall at home.
Two weeks earlier, the patient presented to the emergency department with a large bruise on his left buttock and left elbow after a mechanical fall at home. On discharge, his hemoglobin level was 12.3 g/dL; left hip radiography results showed no evidence of acute fracture or dislocation; and he was ambulatory with a 4-wheel walker. He had had 3 prior falls in the previous year. Although none resulted in fracture, the last 2 falls required hospitalization and discharge to a skilled nursing facility for physical therapy. He was prescribed low-dose aspirin 10 years before, after presenting to the emergency department with transient right-sided weakness and facial droop, and was diagnosed with a TIA. He was subsequently prescribed warfarin after a diagnosis of AF 3 months later and eventually transitioned from warfarin to apixaban at the age of 82 years for ease of use. He had not missed any doses of his apixaban in the past year. His CHA2DS2-VASc score was 5 (2 points for age, 1 point for hypertension, 2 points for TIA history), and he had had no major bleeding episodes.
Edward JA, Gopal RK. Anticoagulation and Antiplatelet Therapy in Atrial Fibrillation: A Teachable Moment. JAMA Intern Med. 2020;180(9):1246–1247. doi:10.1001/jamainternmed.2020.2495
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.